Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 2:52 PM CDT for Allen County, Woodson County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 2:52 PM CDT (19:52 UTC)
- Expired
- May 14, 2018, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:02 PM CDT | HAIL 0.75 | Neosho Falls, KS | |
| May 14, 3:15 PM CDT | HAIL 0.5 | Nw Iola, KS | |
| May 14, 3:25 PM CDT | HAIL 0.88 | Nw Iola, KS | |
| May 14, 3:36 PM CDT | HAIL 1 | 5 Nw Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
202
WUUS53 KICT 141952
SVRICT
KSC001-207-142030-
/O.NEW.KICT.SV.W.0042.180514T1952Z-180514T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
252 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Woodson County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 330 PM CDT
* At 252 PM CDT, a severe thunderstorm was located over Neosho Falls,
or 9 miles northwest of Iola, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Iola, Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9555 3804 9568 3804 9533 3795 9530
TIME...MOT...LOC 1952Z 245DEG 8KT 3801 9555
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL1 follow-up statement
237
WWUS53 KICT 142008
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
308 PM CDT MON MAY 14 2018
KSC001-207-142030-
/O.CON.KICT.SV.W.0042.000000T0000Z-180514T2030Z/
Woodson KS-Allen KS-
308 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN WOODSON AND NORTHWESTERN ALLEN COUNTIES...
At 307 PM CDT, a severe thunderstorm was located over Neosho Falls,
or 8 miles northwest of Iola, moving northeast at 10 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Iola, Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3789 9555 3804 9568 3804 9533 3795 9530
TIME...MOT...LOC 2007Z 245DEG 8KT 3802 9551
HAIL...1.75IN
WIND...70MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:25 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 14, 12:25 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1225 PM CDT Mon May 14 2018 .SHORT TERM...(Today through Wednesday night) Issued at 316 AM CDT Mon May 14 2018 One cluster of storms tracked out of northeast KS with additional elevated convection over sw Nebraska. Quasi stationary front is currently situated between KICT and KHUT and looks to be pushing back to the northwest. Should continue to see some isolated showers and storms percolate across parts of central KS this morning due to some continued warm advection along a mid level baroclinic zone. In addition, have a few circulations showing up on radar from remnants of evening storms west of the forecast area. One of these circulations caused a minor heat burst at KHUT around 1 am. Very difficult shower/storm forecast for the next few days due to lack of strong upper forcing and surface focus for Tue and Wed. Current thinking is that storms will once again develop along the front late this afternoon into the early evening, generally after 4 pm. By the time storms develop, front should be near the KS Turnpike. Even though shear will be limited, CAPE values around 3500J/KG will be sufficient for some large hail with wet microburst winds also a possibility. While widespread flooding is not expected, very high rainfall rates will be likely with the stronger storms which may lead to some localized flooding. This activity should slowly push off to the southeast tonight and with 850mb flow veering and much weaker than last couple nights, not sure how much redevelopment we will see tonight. In addition, there looks to be some mid level ridging passing over the area which may limit further overnight convection. Surface front will start to wash out Tue as it slides south and by Tue afternoon should extend from southeast KS into western OK. Confidence in storms developing along the front is low, due to lack of decent surface convergence. Have higher confidence in storms developing in the upslope regime across eastern CO and on the dryline over the TX Panhandle. Precip forecast for Wed becomes very messy, with some model agreement in tracking convectively induced impulses, from Tue afternoon over the high Plains, into the forecast area for late Tue night into Wed. While this scenario isn't completely out of the question, it will be tough at this point to pin down areal extent and timing of storms. .LONG TERM...(Thursday through Sunday) Issued at 316 AM CDT Mon May 14 2018 There is good model agreement in some upper ridging passing over the area for Thu which will push the better rain chances southeast. However, both ECMWF and GFS agree on another slow moving upper wave tracking over the Great Basin for the end of the work week. This will keep rich low level moisture in place across the Plains. Best storm chances for Fri look to be over the High Plains with some model agreement in a cold front pushing through the area for Sat into Sat night which will have storm chances tied to it. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon May 14 2018 Scattered strong to severe convection will develop along a nearly stationary front sagging very slowly south into south central Kansas and the Flint Hills late this afternoon and evening. The front will move south a bit more as a weak cold front tonight with north to northeast surface winds and lowering CIGS expected later tonight with some MVFR category. Some elevated convection is possible as well north of the front. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 65 82 64 / 60 60 30 30 Hutchinson 83 62 80 61 / 40 40 30 30 Newton 86 64 81 63 / 50 50 30 30 ElDorado 89 65 81 64 / 60 60 30 30 Winfield-KWLD 91 66 83 64 / 50 70 30 40 Russell 73 56 80 58 / 20 30 10 20 Great Bend 75 58 79 59 / 20 30 20 20 Salina 79 62 81 62 / 60 30 20 20 McPherson 82 62 80 61 / 50 30 30 30 Coffeyville 89 68 85 65 / 20 60 30 40 Chanute 88 67 83 64 / 40 60 30 30 Iola 87 67 83 64 / 40 60 30 30 Parsons-KPPF 89 67 84 65 / 30 60 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, May 14, 10:42 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1042 AM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1042 AM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are expected to develop late this afternoon along and just south of a nearly stationary front. This will most likely occur initially along or just south of the highway 50 corridor, or generally along and just south of a Marion to Hutchinson line. These storms will move east and also develop southeast across south central Kansas and part of southeast Kansas through the early evening. The strongest storms will be capable of large hail to golf ball size and damaging down-burst winds to 65 mph. In addition, high rainfall rates will be likely with the more intense storms this evening, which may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible Tuesday through Wednesday night and again Friday through Saturday night. Strong storms will be possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed between 4 pm and 10 pm, generally south of highway 50. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 14, 1:44 PM CDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Wichita KS 144 PM CDT MON MAY 14 2018 KSZ071-141915- Woodson KS- 144 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Woodson County in southeastern Kansas... * Until 215 PM CDT * At 143 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles north of Yates Center... moving northeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * This storm will remain over mainly rural areas of northern Woodson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3792 9589 3804 9591 3804 9564 3791 9562 TIME...MOT...LOC 1844Z 222DEG 21KT 3799 9579 HOWERTON
Special weather statement, May 14, 2:17 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 217 PM CDT MON MAY 14 2018 KSZ071-142015- Woodson KS- 217 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Woodson County in southeastern Kansas... * Until 315 PM CDT * At 215 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Le Roy, or 10 miles northeast of Yates Center...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neosho Falls. A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3790 9566 3804 9583 3804 9552 3793 9552 TIME...MOT...LOC 1917Z 255DEG 7KT 3801 9566 HOWERTON
Special weather statement, May 14, 2:21 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
221 PM CDT MON MAY 14 2018
KSZ070-141945-
Greenwood KS-
221 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Greenwood County in southeastern Kansas...
* Until 245 PM CDT
* At 219 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 14 miles
northwest of Eureka...moving northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* This storm will remain over mainly rural areas of northwestern
Greenwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central, southeastern and east central Kansas.
LAT...LON 3799 9653 3805 9652 3809 9645 3809 9636
3813 9636 3814 9634 3791 9631 3791 9652
TIME...MOT...LOC 1920Z 239DEG 21KT 3798 9646
HOWERTONSpecial weather statement, May 14, 2:27 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Wichita KS 227 PM CDT MON MAY 14 2018 KSZ070-142000- Greenwood KS- 227 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 300 PM CDT * At 221 PM CDT...National Weather Service Doppler radar indicated 1.5 to 2 inches of rain occurred in northeast Greenwood county. The rapid rainfall will likely cause temporary flooding on low water crossings and poor drainage areas. Some additional rainfall is ongoing north of Virgil. Most of the storms are moving northeast at 35 mph. * Locations impacted include... Madison and Virgil. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3795 9613 3817 9616 3817 9596 3793 9596 TIME...MOT...LOC 1923Z 245DEG 29KT 3805 9598 HOWERTON
Local storm report, May 14, 2:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL THRALL 38.02N 96.32W
05/14/2018 E1.00 INCH Greenwood KS EMERGENCY MNGR
&&
KEDLocal storm report, May 14, 2:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL MADISON 38.13N 96.14W
05/14/2018 E0.75 INCH Greenwood KS PUBLIC
VIA MEDIA/SOCIAL MEDIA. DELAYED REPORT.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:34 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 13, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 62 min |
| May 13, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 18 min |
| May 13, 10:35 PM CDT | Special Weather Statement | ICT | Ellsworth | 25 min |
| May 13, 10:38 PM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 13, 11:34 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 14, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| May 14, 5:43 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 32 min |
| May 14, 1:38 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 14, 1:44 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| May 14, 2:17 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 14, 2:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 14, 2:27 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| May 14, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 14, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 42 min |
| May 14, 3:15 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 14, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 61 min |
| May 14, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 59 min |
| May 14, 4:01 PM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| May 14, 4:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 14, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 54 min |
| May 14, 4:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 14, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 57 min |
| May 14, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| May 14, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 44 min |
| May 14, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 64 min |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| May 14, 6:12 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 48 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 55 min |
| May 14, 6:37 PM CDT | Tornado Warning | ICT | Cowley | 53 min |
| May 14, 6:55 PM CDT | Special Weather Statement | ICT | Chase | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.